According to new research presented at EuroHeartCare 2016, patients may not be fully aware of the foods and drugs that can interfere with warfarin treatment and cause serious side effects such as major bleeding.
Warfarin, a vitamin K antagonist, is indicated for prophylaxis and treatment of venous thrombosis and its extension, pulmonary embolism; for prophylaxis and treatment of thromboembolic complications associated with atrial fibrillation and/or cardiac valve replacement; and for the reduction in the risk of death, recurrent myocardial infarction (MI), and thromboembolic events such as stroke or systemic embolization after MI. The drug carries boxed warnings regarding the risk of major or fatal bleeding and how drugs and dietary changes, as well as other factors, may affect INR levels.
In this study, the researchers included 404 patients (average age: 68; 70% male) with aortic stenosis who were taking warfarin (63% had a mechanical heart valve, 24% had atrial fibrillation). A questionnaire was issued by mail to these patients; it contained 28 multiple choice questions about warfarin. On average, patients answered 18 of the 28 questions correctly. Twenty-two percent, however, gave correct answers on less than 50% of the questions. Questions relating to food and drug interactions, and also when to notify a clinician, stumped patients most often.
“Patients often think green vegetables have the most vitamin K but that’s not true,” said Dr Kjersti Oterhals, a nurse researcher at Haueland University Hospital in Bergen, Norway and research presenter. “Brassica vegetables such as cabbage, broccoli and cauliflower are rich sources. Patients do not have to avoid these foods but they should eat an equal amount every week because the vitamin K will decrease their INR and put them at increased risk of thrombosis or embolism. Patients who like to eat a lot of vitamin K containing foods can take a higher warfarin dosage but they need to be consistent.”
As far as when to report side effects, 80% knew they should go to an emergency room if they had nose bleed that would not stop, but only 45% knew that diarrhea of >1 day should trigger a visit to the clinician. Age was also a factor in the study, with the number of correct answers decreasing with increased age. The researchers speculate that older generations may be looking to a healthcare professional to tell them what they need to know versus younger patients who seek out information on how to manage their disease on their own.
Patients who are concerned with how outside factors may alter their INR, should be offered INR testing kits, Oterhals says. A warfarin checklist that provides specific counseling tips on how foods, drugs, and exercise affects INR and when to seek medical attention can also be helpful.
Dr Oterhals concluded: “Warfarin is a life saving drug but can be deadly if not used carefully. Health professionals have a responsibility to educate patients but unfortunately even cardiac nurses do not know enough. There is an urgent need to improve health professionals’ warfarin knowledge so they can educate patients.”
For more information visit escardio.org.